Alert archive / Maine / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 52, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 12, 2017, 3:28 PM EDT for Cumberland County, Oxford County, York County, Maine. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2017, 3:28 PM EDT (19:28 UTC)
- Expired
- Jul 12, 2017, 4:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cumberland County, ME, Oxford County, ME, York County, ME
The radar
The Portland,ME radar (KGYX), 41 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 3:45 PM EDT | HAIL 0.7 | Limington, ME | |
| Jul 12, 3:50 PM EDT | TSTM WND DMG | Limington, ME | LARGE TREES DOWN ON POWER LINES AND ACROSS SHAVING HILL ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1155 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
818
WUUS51 KGYX 121928
SVRGYX
MEC005-017-031-122015-
/O.NEW.KGYX.SV.W.0052.170712T1928Z-170712T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
328 PM EDT WED JUL 12 2017
The National Weather Service in Gray Maine has issued a
* Severe Thunderstorm Warning for...
North central York County in southwestern Maine...
South central Oxford County in western Maine...
West central Cumberland County in southwestern Maine...
* Until 415 PM EDT
* At 328 PM EDT, a severe thunderstorm was located over Cornish, or
12 miles southwest of Naples, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to roofs, siding, and trees.
* Locations impacted include...
Gorham, Buxton, Hollis, Hiram, Cornish, Standish, Waterboro,
Limington, Limerick, Baldwin, Sebago and Parsonsfield.
This also includes...
Douglas Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4378 7090 4390 7074 4378 7046 4362 7068
TIME...MOT...LOC 1928Z 301DEG 20KT 4382 7077
HAIL...1.00IN
WIND...60MPH
$$
mle3 follow-up statements
544
WWUS51 KGYX 121947
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
347 PM EDT WED JUL 12 2017
MEC017-121957-
/O.CAN.KGYX.SV.W.0052.000000T0000Z-170712T2015Z/
Oxford ME-
347 PM EDT WED JUL 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL OXFORD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4375 7086 4385 7067 4376 7049 4362 7068
TIME...MOT...LOC 1947Z 322DEG 14KT 4375 7074
$$
MEC005-031-122015-
/O.CON.KGYX.SV.W.0052.000000T0000Z-170712T2015Z/
York ME-Cumberland ME-
347 PM EDT WED JUL 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTH CENTRAL YORK AND WEST CENTRAL CUMBERLAND COUNTIES...
At 347 PM EDT, a severe thunderstorm was located near Cornish, or 16
miles southwest of Naples, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Gorham, Buxton, Hollis, Cornish, Standish, Waterboro, Limington,
Limerick, Baldwin and Parsonsfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4375 7086 4385 7067 4376 7049 4362 7068
TIME...MOT...LOC 1947Z 322DEG 14KT 4375 7074
HAIL...1.00IN
WIND...60MPH
$$458 WWUS51 KGYX 122002 SVSGYX Severe Weather Statement National Weather Service Gray ME 402 PM EDT WED JUL 12 2017 MEC005-031-122015- /O.CON.KGYX.SV.W.0052.000000T0000Z-170712T2015Z/ York ME-Cumberland ME- 402 PM EDT WED JUL 12 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR NORTH CENTRAL YORK AND WEST CENTRAL CUMBERLAND COUNTIES... At 402 PM EDT, a severe thunderstorm was located near Standish, or 14 miles west of Westbrook, moving southeast at 25 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to trees, and power lines. Locations impacted include... Buxton, Hollis, Cornish, Standish, Waterboro, Limington, Limerick and Baldwin. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4372 7082 4382 7064 4374 7052 4362 7068 TIME...MOT...LOC 2002Z 315DEG 21KT 4370 7066 HAIL...0.88IN WIND...60MPH $$ mle
141
WWUS51 KGYX 122012
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
412 PM EDT WED JUL 12 2017
MEC005-031-122021-
/O.EXP.KGYX.SV.W.0052.000000T0000Z-170712T2015Z/
York ME-Cumberland ME-
412 PM EDT WED JUL 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL YORK AND WEST
CENTRAL CUMBERLAND COUNTIES WILL EXPIRE AT 415 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4372 7082 4382 7064 4374 7052 4362 7068
TIME...MOT...LOC 2011Z 301DEG 20KT 4368 7060
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:31 PM EDT, 57 minutes earlier.
Area forecast discussion, Jul 12, 2:31 PM EDT, 57 minutes before
Area Forecast Discussion National Weather Service Gray ME 231 PM EDT Wed Jul 12 2017 .SYNOPSIS... A cold front will move south into central New England this evening and then stall over southern New England later tonight and Thursday. Low pressure will move along this front from the west later tonight and several waves of low pressure will pass through southern New England Thursday and again Friday. A trough of low pressure will move in from the west on Saturday followed by yet another trough late Sunday and Monday. && .NEAR TERM /THROUGH TONIGHT/... A cold front extending west-east across northern NH into central Maine will continue to slowly move south this evening. Scattered showers and thunderstorms are expected along and south of this front through this evening. Very high PWATS south of this front will mean brief very heavy rainfall associated with some of these storms. Due to substantial surface heating during the afternoon over southern areas, some of these storms may also have some strong winds as well. By later in the evening the convection will diminish to just showers. By morning the frontal boundary axis should shift south into southern New England. Stratus and some patchy fog is expected later tonight over southern areas as a low level light east to northeast flow develops behind the FROPA. Temps will be mild and muggy overnight over southern areas south of the front with lows remaining in the mid to upper 60s with 50s further north in areas north of the front. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... Although the surface boundary stalls just south of NH/ME, a mid level trough axis will remain west-east across our region. A mid level short wave will move along this axis Thu and will produce widespread showers and scattered thunderstorms. Models differ quite a bit on QPF amounts but considering the upstream source region should expected basin average between .50-1.0 inches over a broad area with some higher amounts possible over our northern areas as suggested from the wetter NAM model. The short wave will exit the region by Thu evening and drag cooler and drier Canadian air briefly southward allowing for some clearing, cooler, and drier conditions Thu night. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... High Impact Weather Potential: None through Sunday. The pattern suggests that a few severe storms may be possible each afternoon during the Monday - Wednesday timeframe. Pattern: The large scale pattern will be dominated by troughing along the west coast of Canada and the northwestern United States...which teleconnects to troughing over the northeastern portion of the country. This is borne out in today/s suite of deterministic and ensemble guidance which hold some semblance of troughing over the northeastern United States throughout the long term forecast period. For the Friday-Saturday period...a fast- moving shortwave within this broader troughing moves through the region. For Sunday through Wednesday...a sharper shortwave trough closes off over the eastern Great Lakes with northern New England east of this feature. While this evolution is well agreed upon in the guidance...differences arise by the end of the forecast period with regards to how fast this upstream shortwave begins to move east. Pattern Implications: Somewhat unsettled conditions are likely given overhead and nearby shortwave activity. As for temperatures...we should start the period with temperatures below seasonal norms given the overhead shortwave and associated clouds/precipitation...with temperatures likely warming above normal early next week given our location east of the closed mid level low. The Details.... Friday-Saturday: Surface stationary front will be south of the region to start the long term forecast period with weak area of high pressure centered over western Maine and northern New Hampshire... and a bit of a cold air damming signal in the surface isobars. Mobile shortwave quickly moves from the Great Lakes region Friday morning to a position overhead by Saturday morning...then pulling east of the region through Saturday. A weak surface low will accompany this feature...but as it pushes into New England from the west Friday night...redevelopment will occur along the front to the south of the area...with weak isentropic ascent overhead continuing through early Saturday before the shortwave pulls east of our longitude. Thus...best chance for some showers on Friday will be along the NH/MA border /and likely south of this/ closest to the surface front. Showers should become more numerous as the low makes it/s closest approach Friday night...but with the position of the high expect rainfall chances to diminish quickly as you head east. Any morning shower activity will come to and end quickly on Saturday as robust dry advection sets in from the west. Given the position of the high on Friday /ie low level cool wedge/...onshore flow and cloudiness /particularly over southern/western NH should keep these areas near or even a bit below 70F. Temperatures turn warmer on Saturday with the drying trend setting in. T8s 12-14C should allow highs into the 70s north to lower 80s south. Sunday: A northern stream cold front approaches the region from Canada...nearing the international border towards evening. Thus...expect a dry day for most areas with a shower or isolated thunderstorm possible over and north of the mountains during the afternoon. T8s +13-14C indicate highs in the 80s south...and in the 70s to around 80 north. Monday - Wednesday: With closed wave at H5 centered to the west...the stage is set for shower/thunderstorm activity along it/s eastern flank. Given the closed nature of the mid level low...it/s not very dynamic...and the low level airmass is not particularly moist. However...it/s proximity suggests forcing for ascent and reasonable mid level lapse rates /particularly on Monday/. Thus...will continue PoPs in the low chance category both Monday and Tuesday...and a bit lower Wednesday as the closed low opens up and begins to push east. Expect this convection to be largely diurnal in nature given lack of focused forcing We should see temperatures rebound back above seasonal norms /T8s around +15C/ suggesting highs in the 80s south of the mountains /around 90 possible over southeastern NH and southwestern ME/...and around 80 to the north. Wind fields aloft during this period and the warmer/moister airmass indicate some support for severe convection during this period...but no signals for widespread or significant severe activity are present at this time. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Short Term...VFR into this evening except sct TSRA will be possible especially over southern NH terminals, and briefly lower conditions to IFR. Expect some patchy fog to return tonight over southern and coastal areas, along with coastal stratus, which should drop conditions to IFR at the coastal terminals. Thu MVFR to IFR conditions expected in widespread showers and scattered thunderstorms. Conditions gradually improve to VFR from north to south Thursday night. Long Term...Expect a period of MVFR/IFR restrictions late Friday-Friday night as a wave of low pressure moves across the region. The Saturday - Monday timeframe looks to generally be VFR during the day outside of isolated-scattered shower and thunderstorm development each afternoon with some overnight fog potential at HIE/LEB. && .MARINE... Short Term...Conditions remain below SCA criteria through Thu night. Long Term...Winds/waves should remain below small craft levels through the Friday-Monday timeframe...and likely beyond this into the middle of next week. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR TERM...Marine SHORT TERM...Marine LONG TERM...Arnott
Hazardous weather outlook, Jul 12, 2:34 PM EDT, 54 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 234 PM EDT Wed Jul 12 2017 MEZ012-013-018>021-023>026-NHZ003>015-131845- Southern Oxford-Southern Franklin-Interior York-Interior Cumberland- Androscoggin-Kennebec-Coastal York-Coastal Cumberland-Sagadahoc- Lincoln-Northern Grafton-Northern Carroll-Southern Grafton- Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire- Eastern Hillsborough-Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 234 PM EDT Wed Jul 12 2017 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. There is a chance for a few strong to potentially severe thunderstorms through this evening. Damaging winds and locally heavy rainfall are the greatest threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-014-022-027-028-NHZ001-002-131845- Northern Oxford-Northern Franklin-Central Somerset-Southern Somerset- Interior Waldo-Knox-Coastal Waldo-Northern Coos-Southern Coos- 234 PM EDT Wed Jul 12 2017 This Hazardous Weather Outlook is for south central Maine, west central Maine, western Maine and northern New Hampshire. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-131845- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 234 PM EDT Wed Jul 12 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. There is a chance for a thunderstorm over the waters through this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Arnott
In the hours before
Special weather statement, Jul 12, 2:39 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Gray ME
239 PM EDT WED JUL 12 2017
MEZ012-018-NHZ004-006-121930-
Southern Oxford-Interior York-Southern Carroll-Northern Carroll-
239 PM EDT WED JUL 12 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN YORK...SOUTHWESTERN
OXFORD AND EAST CENTRAL CARROLL COUNTIES...
At 238 PM EDT, a strong thunderstorm was located near Conway, moving
southeast at 15 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Conway, Fryeburg, Hiram, Effingham, Cornish, Madison, Brownfield,
Freedom, Eaton, Porter, Parsonsfield and Baldwin.
This also includes...
Burnt Meadow Mountains, Peary Mountain, and Mount Cutler.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4370 7100 4391 7115 4401 7103 4388 7075
4388 7076 4386 7080 4385 7079 4383 7079
TIME...MOT...LOC 1838Z 312DEG 12KT 4393 7107Special weather statement, Jul 12, 2:43 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Gray ME
243 PM EDT WED JUL 12 2017
MEZ019-020-121915-
Androscoggin-Interior Cumberland-
243 PM EDT WED JUL 12 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ANDROSCOGGIN AND
NORTHEASTERN CUMBERLAND COUNTIES...
At 243 PM EDT, a strong thunderstorm was located near Lewiston,
moving southeast at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lewiston, Brunswick, Mechanic Falls, Topsham, Freeport, Lisbon,
Durham, Bowdoin, New Gloucester, Pownal, Poland, Minot, North
Yarmouth and Sabattus.
This includes Interstate 95 between mile markers 70 and 84.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4402 7004 4400 7003 4399 7005 4397 7003
4393 7008 4393 7009 4390 7012 4385 7023
4410 7044 4418 7031 4405 7002 4403 7002
TIME...MOT...LOC 1843Z 308DEG 18KT 4406 7027Special weather statement, Jul 12, 3:11 PM EDT, 17 minutes before
Special Weather Statement National Weather Service Gray ME 311 PM EDT WED JUL 12 2017 MEZ012-018-019-122000- Southern Oxford-Interior York-Interior Cumberland- 311 PM EDT WED JUL 12 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL YORK...SOUTH CENTRAL OXFORD AND WEST CENTRAL CUMBERLAND COUNTIES... At 311 PM EDT, a strong thunderstorm was located near Hiram, or 8 miles southwest of Naples, moving southeast at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Bridgton, Naples, Gorham, Buxton, Gray, Hollis, Hiram, Cornish, Raymond, Standish, Casco, Limington, Limerick, Brownfield, Denmark, Frye Island, Sebago, Baldwin, Windham and Porter. This also includes... Sebago Lake, Douglas Mountain, and Mount Cutler. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4382 7094 4400 7075 4388 7034 4364 7058 TIME...MOT...LOC 1911Z 302DEG 13KT 4388 7073 mle
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:43 PM EDT | Special Weather Statement | GYX | Androscoggin | 32 min |
| Jul 12, 3:11 PM EDT | Special Weather Statement | GYX | Cumberland | 49 min |
| Jul 12, 4:04 PM EDT | Special Weather Statement | GYX | York | 41 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.